Ithaca, N.Y. — A town of Ithaca woman about to overdose was revived Sunday by firefighters deploying an opioid reverser called Narcan.

It’s the first time Narcan has been used by Ithaca firefighters since their engines were equipped with the resource, Lt. Thomas Basher said in a news release.

The antidote has been hailed across the country as an effective means of reversing heroin overdoses. It was adopted by Ithaca firefighters in July, according to the fire department’s Facebook page.

Here’s the account Basher gave of the Sunday incident:

Around 2 p.m. Sunday, 911 got a call that a woman was unconscious and barely breathing.

Tompkins County sheriff’s deputies, Ithaca firefighters and Bangs Ambulance were all called to the scene.

There, they found the woman. Firefighters then administered Narcan — the brand name of an opiate reverser called Naloxone — and reversed the possible overdose. She was then taken to Cayuga Medical Center for treatment.

The press release said: “Emergency Officials remind everyone that if they suspect a friend is having an overdose reaction, to call 911 right away. The Good Samaritan Law protects them from any prosecution. In order for these treatments to work they must be delivered quickly.”

“Do not delay emergency medical care for any reason.”

Jeff Stein

Jeff Stein is the founder and former editor of the Ithaca Voice.